Mississippi, 2006

Hail in Mississippi, February 3, 2006

February 3, 2006 · NWS JAN · 3 events in 3 counties and zones

The large supercell thunderstorm continued out of Eastern Madison county and moved across the extreme northern tip of Rankin county and then across extreme Northwest Scott county and finally across all of southern Leake county. The supercell was going through cycles and actually produced golf ball sized hail just north of the Sand Hill Community in northern Rankin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The large supercell thunderstorm continued out of Eastern Madison county and moved across the extreme northern tip of Rankin county and then across extreme Northwest Scott county and finally across all of southern Leake county. The supercell was going through cycles and actually produced golf ball sized hail just north of the Sand Hill Community in northern Rankin county. After that, the hail size became a bit smaller. A swath of penny to nickel sized hail fell around the Ludlow area to around Lena to just south of Madden before the storm moved into Neshoba county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 3, 10:28 AM CST, 4 hours 58 minutes earlier.

Area forecast discussion, Feb 3, 10:28 AM CST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1028 AM CST FRI FEB 3 2006

.DISCUSSION...THE DENSE FOG ADVISORY HAS EXPIRED....BUT THERE STILL
WILL BE AREAS OF PATCH FOG THAT WILL BURN OFF IN THE NEXT HOUR OR SO.
SHOWERS AND THUNDERSTORMS ARE APPROACHING OUR ARKANSAS COUNTIES AND
THIS SHOULD INCREASE DURING THE EARLY AFTERNOON HOURS. EXPECT MOST OF
THE ACTIVITY TO BE ELEVATED...BUT WITH STEEP LAPSE RATES OF NEAR 7.0
TO 7.5 C/KM...STRONG DEEP LAYER SHEAR...AND STRONG ASCENT WITH THE
500MB SHORT WAVE...SOME OF THE STORMS MAY BE SEVERE WITH THE MAIN
CONCERN BEING LARGE HAIL. AS FAR AS THE REST OF THE FORECAST GOES
CURRENT HOURLY TEMPERATURES LOOK ON TRACK AND 100 POPS AREA ALREADY
IN THE NORTHWEST ZONES. HAVE ALREADY UPDATED AND TRANSMITTED THE
GRIDS AND ZONES TO TAKE OUT DENSE FOG ADVISORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       66  38  52  33 /  74  76   3   0
MERIDIAN      68  37  51  29 /  47  75   3   0
VICKSBURG     61  38  53  32 /  98  59   3   0
HATTIESBURG   77  43  60  35 /  34  47   3   0
NATCHEZ       68  40  58  36 /  62  47   3   0
GREENVILLE    59  37  52  32 / 100  61   3   0
GREENWOOD     62  37  47  29 / 100  94   3   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15
Hazardous weather outlook, Feb 3, 3:08 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
308 PM CST FRI FEB 03 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
042108-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
308 PM CST FRI FEB 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
A VIGOROUS UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING AND WILL CONTINUE BRING ABOUT THE RISK FOR
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EARLY EVENING
HOURS.

THIS STRONG DISTURBANCE IS ALREADY SPREADING COLD TEMPERATURES
ALOFT OVER THE REGION. AS THIS FEATURE CONTINUES TO MOVE EAST
THROUGH THE  LOWER MISSISSIPPI RIVER VALLEY...INTENSE LIFT WILL
CONTINUE ACROSS THE AREA INTO THE EARLY EVENING. THIS LIFT WILL
CLASH WITH INCREASING MOISTURE A FEW THOUSAND FEET OFF THE GROUND
AND CAUSE THUNDERSTORMS TO CONTINUE TO DEVELOP. THESE
THUNDERSTORMS WILL DEVELOP IN AN ATMOSPHERE THAT WILL SUPPORT
LARGE HAIL WITH THE STRONGER STORMS. AT THIS TIME...AREAS EAST OF
THE NATCHEZ TRACE AND NORTH OF HIGHWAY 84 WILL HAVE THE GREATEST
RISK. HAIL TO THE SIZE OF GULF BALLS HAVE ALREADY BEEN REPORTED
WITH THESE STORMS AND THE RISK WILL CONTINUE INTO THE EARLY
EVENING HOURS FOR THE ABOVE DESCRIBED AREAS. ISOLATED TORNADOS
CANNOT BE RULED OUT WITH THESE STORMS. AREAS OUTSIDE THIS AREA
WILL STILL HAVE THE POTENTIAL TO SEE SEVERE WEATHER...JUST THE
PROBABILITIES ARE LOWER.  ALL ACTIVITY AND PRECIPITATION IS
EXPECTED TO EXIT THE REGION BETWEEN 8 PM AND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
OTHERWISE...ACTIVATION IS NOT ANTICIPATED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Feb 3, 2:55 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             5 W POCAHONTAS          32.47N 90.37W
02/03/2006  0.50 INCH        HINDS              MS   EMERGENCY MNGR

            HAIL COVERING THE GROUND.

&&

GERARD
Local storm report, Feb 3, 2:58 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             POCAHONTAS              32.47N 90.29W
02/03/2006  1.00 INCH        HINDS              MS   EMERGENCY MNGR

&&

GERARD
Local storm report, Feb 3, 3:05 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 W GLUCKSTADT          32.52N 90.19W
02/03/2006  1.75 INCH        MADISON            MS   AIRPLANE PILOT

            GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
            COMMUNITY.

&&

GERARD
Local storm report, Feb 3, 3:05 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             5 W GLUCKSTADT          32.52N 90.19W
02/03/2006  1.75 INCH        MADISON            MS   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED IN THE LAKE CAROLINE
            COMMUNITY.

&&

GERARD
Local storm report, Feb 3, 3:12 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
312 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             MADISON                 32.45N 90.11W
02/03/2006  0.25 INCH        MADISON            MS   NWS EMPLOYEE

            PEA SIZED HAIL REPORTED BY NWS EMPLOYEE ABOUT ONE MILE
            WEST OF HWY 436 AN INTERSTATE 55.

&&

WESTER
Local storm report, Feb 3, 3:19 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CST FRI FEB 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             DENTVILLE               31.96N 90.56W
02/03/2006  1.75 INCH        COPIAH             MS   EMERGENCY MNGR

&&

GERARD

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Rankin

When
February 3, 3:26 PM CST to 3:35 PM CST
Where
Rankin County, 5 mi N of Sand Hill
Measured
1.75 in hail
Property damage
$20,000
Reported by
GENERAL PUBLIC
Coordinates
32.550, -89.867

Hail, Scott

When
February 3, 3:35 PM CST to 3:46 PM CST
Where
Scott County, 4 mi W of Ludlow
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.567, -89.783

Hail, Leake

When
February 3, 3:43 PM CST to 4:17 PM CST
Where
Leake County, 7 mi W of Lena
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.600, -89.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492342, 5492343, 5492341.